|weakening/ stretching of stomach and abdominal walls
Feb 22, 2000
Although I appear to have all the classic lipodystrophy symptoms, my increase in belly size does not appear to be caused by a semi-firm layer of visceral fat under the muscle layer; but rather by an increased stomach size. When turning over from a lying position, it flops like a "canvas water bag", including the annoying gurgling sounds. I'm sure I've recently read a story (which I cannot confirm, and even my doctor has not heard of it) indicating that in some people, the "belly" is not caused by visceral fat but rather by a greatly increased stomach size caused by the weakening and stretching of the stomach wall. Is there such a study?
Perhaps related to this, my doctor diagnosed a ventral hernia and umbilical hernia. My belly button, a life long "inny" has recently become an "outy"; and my intestines protrude through the abdomen wall, especially noticeable when rising from a prone position. However, the surgeon found no hernia, but reported that the abdominal wall, for whatever reason, has weakened and stretched about 2" and the abdominal muscles separated the same distance, also allowing the belly button to push out. I have a close friend, also positive, with EXACTLY the same story, and yet neither of us have ever read anything about it. There surely must be others?
| Response from Dr. Henry
You don't mention what type of HIV treatment you are on nor how you are doing from the HIV perspective. I have occasionally encountered situations like yours both in HIV + and negative persons. I am unaware of any increase in the rate of hiatal hernias or ventral hernias among HIV+ persons other than perhaps in persons with increased visceral fat which can cause some increase in intra-abdominal pressure leading to greater chance for a hernia. A CT scan of the abdomen is pretty good at looking at fat. Your problem can be a tough one and you might seek help from a GI specialist and a physical therapy expert (about the role of exercise/diet to help manage). Hernias like that can come and go at times so having the surgeon see it at its worse would be a good idea. I am not aware of any study saying that HIV or its treatment is leading to a weakening of the stomach muscles but I will keep my eyes open for any data on that subject. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.